Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 40, NWS Blacksburg, VA

May 22, 2004Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2004, 6:56 PM EDT for Bedford County, Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 6:56 PM EDT (22:56 UTC)
Expired
May 22, 2004, 8:00 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 222256
SVRRNK
VAC019-230000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 800 PM EDT

* AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  THAXTON...OR ABOUT OVER MONTVALE...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PEAKS OF OTTER BY 710 PM
  SEDALIA BY 730 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3748 7928 3734 7956 3726 7971 3733 7980
          3745 7964 3745 7957 3750 7955 3759 7939

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:31 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, May 22, 2:31 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT SAT MAY 22 2004

.SHORT TERM...

WILL SEE SCTD/ISOLATED CONVECTION DIE WITH THE LOSS OF HEATING THIS
EVENING. SUNDAY...SHOULD SEE ONLY ISOLATED MTN CONVECTION...AS TEMPS
WARM A COUPLE DEGREES ALOFT...AND ONLY DIFFERENTIAL HEATING AND
OROGRAPHICS SHOULD BE THE TRIGGERS FOR TSRA.

MONDAY...MODELS TRYING TO SLIDE POTENTIAL MCS THROUGH THE WRN OH
VLY...AND INTO SRN KY...AND EVENTUALLY INTO SW VA/NW NC/SRN WV.
ATTM...WILL LEAVE CHANCE POPS IN THE WEST.

TEMPS WILL REMAIN VERY WARM...ESPECIALLY OUT EAST. WARMEST WILL BE
SUNDAY AFTN...AS POTENTIAL CLOUD DEBRIS MAY INHIBIT TEMPS A LITTLE
MONDAY.
&&

.LONG TERM (TUE-SAT)...

MIDWEEK...A FRONTAL BOUNDARY SAGS INTO NRN FA...THEN WASHES OUT.
LOOKS LIKE CONTINUED CHANCE OF SHRA/TSRA...WITH HIGHER CHANCES
WEDNESDAY WITH BEST FORCING IN THE AREA. WILL KEEP CHANCES AROUND
THROUGH THURSDAY WITH LEFTOVER CONVERGENCE FROM FRONTAL
BOUNDARY...THEN A BREAK IN THE ACTION FRIDAY...BEFORE MORE DIURNAL
ACTIVITY OCCURS SATURDAY. TEMPS DURING THE MIDDLE OF THE WEEK SHOULD
COOL DOWN SOME...BUT STILL HANGING AT OR ABOVE NORMAL...THEN
WARMING UP TOWARD SATURDAY.

&&

.CLIMATE...

RECORD HIGHS FOR SUNDAY 05/23. POTENTIAL THERE FOR A COUPLE RECORD
HIGHS TO BE APPROACHED.

LOCATION          RECORD/YEAR
ROA                 91/1957
LYH                 94/1941
DAN                 95/1953
BLF                 83/1988
RNK                 87/1953

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

WHP
Hazardous weather outlook, May 22, 6:00 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 AM EDT SAT MAY 22 2004

VAZ007-010>014-018>020-022>024-034-035-WVZ042>045-231000-
ALLEGHANY VA-AMHERST-BATH-BEDFORD-BLAND-BOTETOURT-CRAIG-GILES-
GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-ROANOKE-ROCKBRIDGE-
SUMMERS-TAZEWELL-WYTHE-
600 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON ACROSS THE MOUNTAINS OF WEST VIRGINIA AND
WESTERN VIRGINIA.  STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL
OF BECOMING SEVERE.  THE MAIN THREATS FROM ANY STORMS THAT DO DEVELOP
AND BECOME SEVERE WILL BE STRONG GUSTY DOWNBURST WINDS AND EVEN SOME
HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...SCATTERED
THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NCZ001>006-018>020-VAZ009-015>017-032-033-043>047-058-059-231000-
ALLEGHANY NC-APPOMATTOX-ASHE-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-
CHARLOTTE-FLOYD-FRANKLIN-GRAYSON-HALIFAX-HENRY-PATRICK-PITTSYLVANIA-
ROCKINGHAM-SMYTH-STOKES-SURRY-WATAUGA-WILKES-YADKIN-
600 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW
OF THESE STORMS MAY APPROACH SEVERE LIMITS...WITH LARGE HAIL OR
DAMAGING WINDS BEING POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...SCATTERED
THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CL

In the hours before

Local storm report, May 22, 4:38 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             ENNICE                  36.55N 81.00W
05/22/2004  1.00 INCH        ALLEGHANY          NC   PUBLIC

&&

DOC
Local storm report, May 22, 6:22 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             MONETA                  37.18N 79.63W
05/22/2004  0.88 INCH        BEDFORD            VA   PUBLIC

&&

DOC
Local storm report, May 22, 6:35 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             VINTON                  37.27N 79.89W
05/22/2004  1.50 INCH        ROANOKE            VA   PUBLIC

0628 PM     HAIL             1 E VINTON              37.27N 79.87W
05/22/2004  1.75 INCH        ROANOKE            VA   PUBLIC

&&

DOC
Local storm report, May 22, 6:39 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             4 NE ROANOKE            37.32N 79.91W
05/22/2004  0.75 INCH        ROANOKE            VA   PUBLIC

&&

DOC
Local storm report, May 22, 6:52 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             VINTON                  37.27N 79.89W
05/22/2004  3.00 INCH        ROANOKE            VA   PUBLIC

&&

DOC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 10:01 PM EDTSevere Thunderstorm WarningRNKAlleghany29 min
May 22, 2:56 PM EDTSevere Thunderstorm WarningRNKGrayson49 min
May 22, 5:46 PM EDTSevere Thunderstorm WarningRNKFranklin29 min
May 22, 6:05 PM EDTSevere Thunderstorm WarningRNKBedford55 min
May 22, 6:14 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke31 min
May 22, 6:41 PM EDTSevere Thunderstorm WarningRNKBotetourt49 min
May 22, 7:39 PM EDTSevere Thunderstorm WarningRNKMontgomery36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.